Tornadoes · United States · Florida · 2004

F0 tornado, Wellborn, Florida, September 5, 2004

This F0 tornado ran 0.5 miles across Suwannee County on September 5, 2004, touching down at 2:30 PM EDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 5, 2004
Touchdown
2:30 PM EDT (18:30 UTC)
Path length
0.5 miles (0.8 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Suwannee County
Touchdown point
30.230, -82.820
Lift-off point
30.230, -82.820
Record number
437

What the Weather Service recorded

Hurricane "Frances"NWS employee reported F0 tornado damage along interstate 10 near the exit for Wellborn. Trees were snapped on both sides of the road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

21 minutes of warning. NWS JAX issued a tornado warning for this county at 18:09 UTC, 21 minutes before the tornado touched down, in force until 18:45 UTC.

Issued (UTC)ExpiredProductOffice
18:09 UTC18:45 UTCTornado WarningJAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:17 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Sep 5, 2:06 PM EDT, 24 minutes earlier.

Area forecast discussion, Sep 5, 2:06 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION...ADDED WIND ADVISORY FOR INTERIOR SE GA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
206 PM EDT SUN SEP 5 2004

...FRANCES OVER CENTRAL PENINSULA...

.SHORT TERM...HURRICANE FRANCES OVER CENTRAL FLORIDA ABOUT 55 MILES
EAST OF TAMPA MOVING WNW.  HEAVY RAINFALL...STRONG GUSTY WINDS...AND
POSSIBILITY OF TORNADOES WILL CONTINUE INTO TONIGHT. TORNADO WATCH
EXTENDED UNTIL 9 PM.  TPC TRACKS FRANCES TO JUST NORTH OF TAMPA THIS
EVENING AND THEN INTO NE GULF OF MEXICO BY MONDAY MORNING...AND INTO
FL PANHANDLE AND ALABAMA MONDAY NIGHT AND TUESDAY. 12Z GFS MODEL
FAIRLY CLOSE TO THIS SCENARIO SO WILL FOLLOW THIS MODEL. THUS HIGH
POPS WILL CONTINUE THROUGH MONDAY. WILL CONTINUE INLAND HIGH WIND
WARNING OVER INTERIOR NE FL TONIGHT ALONG WITH FLOOD WATCH...WILL
ALSO EXPAND FLOOD WATCH TO COVER ALL OF GA COUNTIES AS HEAVY RAINFALL
SHIFTS N ALONG WITH STORM CENTER.

.LONG TERM...EXTENDED PERIOD RETURNS TO MORE NORMAL AS UPPER RIDGE
BUILDS OVER S FL WITH BROAD TROUGHING HANGING TO THE WEST.  SW FLOW
OVER AREA WILL MEAN NEAR CLIMO POPS/TEMPS.

 &&

.MARINE...TROPICAL STORM FORCE WINDS OVER WATERS WITH SEAS AROUND 10
FEET OVER SE GA WATERS TO 20 FEET OVER NE FL WATERS.  SEAS UP TO 24
FEET AT CANAVERAL WEST BUOY BUT WIND DATA LOOKS BAD. DETERIORATING
CONDITIONS INTO MONDAY WITH VERY SLOW IMPROVEMENT AFTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 75 84 74 86 / 70 80 70 70
SSI 80 82 79 83 / 80 80 60 60
JAX 77 82 76 85 / 80 80 60 60
SGJ 81 83 80 85 / 90 80 40 50
GNV 77 84 75 84 / 99 90 70 60
OCF 77 83 75 83 / 99 90 60 50
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING NE FL COAST.
     INLAND TROPICAL STORM WIND WARNING INTERIOR NE FL.
     FLOOD WATCH NE FL.
GA...TROPICAL STORM WARNING SE GA COAST.
     WIND ADVISORY INTERIOR SE GA.
     FLOOD WATCH SE GA.

&&
Hazardous weather outlook, Sep 5, 11:00 AM EDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT SUN SEP 5 2004

GAZ132>136-149>152-162>164-060000-
APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-
JEFF DAVIS-PIERCE-WARE-WAYNE-
1100 AM EDT SUN SEP 5 2004

THIS OUTLOOK IS FOR INLAND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 2 PM FOR EXTREME SOUTH GEORGIA...
...WIND ADVISORY IN EFFECT FOR PORTIONS OF SOUTH GEORGIA...

THE MAIN IMPACTS FROM FRANCES ACROSS SOUTHEAST GEORGIA ARE EXPECTED
TO BE HEAVY RAINFALL AND ISOLATED TORNADOES. RAINFALL TOTALS OVER THE
REMAINDER OF THE HOLIDAY WEEKEND DEPEND ON THE EXACT MOTION OF
FRANCES...BUT AMOUNTS OF 2 TO 4 INCHES...WITH LOCALLY HIGHER
AMOUNTS...ARE POSSIBLE. LANDFALLING TROPICAL SYSTEMS OFTEN PRODUCE
ISOLATED TORNADOES NEAR AND TO THE RIGHT OF THE PATH OF MOTION. THE
GREATEST CHANCE OF THIS WILL BE THIS AFTERNOON AND TONIGHT IN
SOUTHEAST GEORGIA.

NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH
ACROSS PORTIONS OF SOUTH GEORGIA. SEE THE LATEST WIND ADVISORY
PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
AT LEAST EARLY TUESDAY IN RESPONSE TO FRANCES. RESIDENTS SHOULD
CONTINUE TO MONITOR RIVER LEVELS THROUGH THE WEEK. RAINFALL WILL
BECOME MORE SCATTERED BY MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AND TROPICAL
STORM WARNING AREAS. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUESTED
LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL/ZIBURA

In the hours before

Local storm report, Sep 5, 10:01 AM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1001 AM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TROPICAL STORM   SAN PABLO               30.30N 81.44W
09/05/2004                   DUVAL              FL   NWS EMPLOYEE

            ESTIMATED WIND GUST TO 50 MPH. LARGE TREE LIMB CAME DOWN.

0817 AM     TROPICAL STORM   ORANGE PARK             30.17N 81.70W
09/05/2004                   CLAY               FL   TRAINED SPOTTER

            ESTIMATED WIND GUSTS TO 50 MPH. TREE LIMBS DOWN AND NO
            POWER.

0929 AM     TROPICAL STORM   JACKSONVILLE BEACH      30.28N 81.39W
09/05/2004                   DUVAL              FL   TRAINED SPOTTER

            WIND GUSTS MEASURED AT 45 MPH. BEACH EROSION ONGOING.

&&

PP
Local storm report, Sep 5, 11:18 AM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1118 AM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1027 AM     TROPICAL STORM   10 SW PALM COAST        29.47N 81.33W
09/05/2004                   FLAGLER            FL   EMERGENCY MNGR

            WIND GUST TO 50 MPH WITH 2.01 INCHES OF RAIN IN KORONA.

1038 AM     TROPICAL STORM   PALM COAST              29.57N 81.21W
09/05/2004                   FLAGLER            FL   EMERGENCY MNGR

            WIND GUST TO 65 MPH. SHINGLES BLOWN DOWN. WATER UP TO
            NEAR TOP OF SEA WALL.

1038 AM     TROPICAL STORM   FLAGLER BEACH           29.47N 81.13W
09/05/2004                   FLAGLER            FL   EMERGENCY MNGR

            SUSTAINED WINDS MEASURED AT 44 MPH. 1.08 INCHES OF RAIN
            SINCE THIS MORNING.

&&

PP
Local storm report, Sep 5, 12:10 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1208 PM     TROPICAL STORM   PALM COAST              29.57N 81.21W
09/05/2004                   FLAGLER            FL   EMERGENCY MNGR

            CANOPY OVER GAS STATION SPLIT...NUMEROUS TREES DOWN WITH
            POWER OUTAGES. 4.00 INCHES OF RAINFALL THROUGH NOON.

&&

MZ
Local storm report, Sep 5, 12:53 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1253 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TROPICAL STORM   HILLIARD                30.69N 81.92W
09/05/2004                   NASSAU             FL   TRAINED SPOTTER

            6 FOOT DIAMETER OAK TREE ON HOUSE ON 6TH AND OXFORD ST.

1240 PM     TROPICAL STORM   FLAGLER BEACH           29.47N 81.13W
09/05/2004                   FLAGLER            FL   EMERGENCY MNGR

            I-95 COVERED WITH DEBRIS BUT PASSABLE. WINDS 44G70 KNOTS.
            30 FEET OF FLAGLER BEACH PIER IS GONE.

&&

MZ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jacksonville, FL (KJAX), 12:00Z

6.5 hours before the tornado, 112 km from the path. September 5, 2004.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1587 joules per kilogram, CIN -4, lifted condensation level 734 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-09-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 166 square meters per square second, 0 to 6 km bulk shear 16 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1587 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
2428 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
16 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

Jacksonville, FL (KJAX), 00:00Z

5.5 hours after it, 112 km from the path. September 6, 2004.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2004-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 498 joules per kilogram, CIN -1, lifted condensation level 529 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 00:00Z on 2004-09-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 95 square meters per square second, 0 to 6 km bulk shear 28 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
1040 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

This ground now

The live radar over the trackEvery 2004 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of September 5, 2004

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 55:05 AM EDTF0Saint Johns, FL5.075$10,000
September 56:05 AM EDTF0Marion, FL1.075
September 58:10 AM EDTF0Clay, FL1.075
September 59:20 AM EDTF0Flagler, FL0.575
September 59:25 AM EDTF0Saint Johns, FL3.075$80,000
September 53:13 PM EDTF0Putnam, FL0.575
September 53:06 PM CDTF0Woodbury, IA12.0100$10,000
September 54:15 PM EDTF0Lowndes, GA0.250$10,000
September 53:20 PM CDTF2Otter Tail, MN4.0100$250,000
September 55:08 PM CDTF0Dickinson, IA0.150
September 55:15 PM CDTF0Jackson, MN2.050$2,000
September 56:50 PM EDTF0Putnam, FL10.075
September 57:00 PM EDTF0Alachua, FL5.075
September 56:04 PM CDTF1Greene, IA2.040$50,000
September 56:15 PM CDTF0Greene, IA0.525
September 56:40 PM CDTF0Pierce, WI1.025
September 57:15 PM CDTF0Hamilton, IA0.220
September 58:30 PM EDTF0McIntosh, GA0.350
September 57:52 PM CDTF0Warren, IA0.220
September 58:05 PM CDTF0Barron, WI0.325
September 58:48 PM CDTF0Lucas, IA2.050$70,000
September 58:51 PM CDTF0Polk, IA0.525$10,000
September 59:06 PM CDTF1Story, IA2.740$30,000
September 59:17 PM CDTF1Marshall, IA3.530$10,000
September 59:17 PM CDTF0Marshall, IA3.025$20,000
September 512:05 AM EDTF0Liberty, GA0.540

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.